Symptom: Fatigue

Initial Grading Reminder

CTCAE grading of fatigue:

Grade 1 (Mild): Relieved by rest
Grade 2 (Moderate): Not relieved by rest but limiting instrumental ADLs [e.g., handling transportation, shopping, housework, etc.]
Grade 3 (Severe): Not relieved by rest and affecting self-care ADLs [e.g., bathing, toileting, feeding]

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient:

Have you had any issues with fatigue in the past? Is this a new or worsening symptom? When did it start or get worse? Has it developed gradually or suddenly? How does your energy level compare now vs before treatment began?

More sudden onset would be suggestive of an endocrinopathy.

Grade the symptom

Ask the patient:

Is your fatigue relieved by rest? If not, are you able to take care of yourself (feed yourself, bathe, use the bathroom)?

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

Have you fainted? Are you short of breath? Do you have chest pain?

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    Patients with new onset severe or worse (or worsening) fatigue should be seen.

    Patient with any of the red-flag symptoms should be seen immediately. If they have fainted, they should be driven to the office or ED. For severe shortness of breath or chest pain, they should go right to the ED.

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    Cardiotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient look unwell?
    • Fatigued?
    • Diaphoretic?
    • SOB or in respiratory distress?
    • Is there leg edema?
    • Change in energy level?
    • SOB or DOE?
    • Leg edema?
    • Palpitations?
    • Changes in BP?
    • Dizziness or syncope?
    • What exacerbates or improves symptoms?
    • Any new prescribed or OTC meds? Illicit substances?
    • Any underlying cardiac disease (CAD, MI, or other)?
    • What exacerbates or improves symptoms?
    • Prior radiation therapy?
    • Determine specific toxicity and related grade (if applicable)
    • Other related symptoms: hypotension, syncope, chest pain, DOE, SOB, palpitations, edema, etc.
    • Impact of symptoms on QOL/performance status
    • Changes in cardiac function: ECG changes, decreased EF, elevated cardiac enzymes (troponin, CK)
    • Assess other changes in oxygen saturation, BP, lung function

    Type 1 Diabetes Mellitus - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued?
    • Does the patient appear dehydrated?
    • Does the breath have a sweet/fruity smell?
    • Is the patient tachycardic?
    • Frequent urination?
    • Increased thirst?
    • Increased hunger?
    • Increased fatigue?
    • Altered level of consciousness with advanced cases
    • Symptoms of diabetes
    • Serum glucose levels
    • Other immune-related toxicity
    • Infections

    Hypophysitis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued?
    • Does the patient look listless?
    • Does the patient look ill?
    • Does the patient look uncomfortable?
    • Does the patient report:
      • Change in energy?
      • Headache?
      • Dizziness?
      • Nausea/vomiting?
      • Altered mental status?
      • Visual disturbances?
      • Fever?
    • Low levels of hormones produced by pituitary gland (ACTH, TSH, FSH, LH, GH, prolactin)
    • Brain MRI with pituitary cuts: enhancement and swelling of the pituitary gland
    • DDX adrenal insufficiency: low cortisol and high ACTH
    • DDX primary hypothyroidism: low free T4 and high TSH

    Thyroiditis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear unwell?
    • Changes in weight since last visit
      • Appear heavier? Thinner?
    • Changes in hair texture/thickness?
    • Appearing hot/cold?
    • Does the patient look fatigued?
    • Appetite/weight changes?
    • Hot or cold intolerance?
    • Change in energy, mood, or behavior?
    • Palpitations?
    • Increased fatigue?
    • Bowel-related changes?
      • Constipation/diarrhea
    • Skin-related changes?
      • Dry/oily
    • Ensure that patient undergoes thyroid function tests prior to first dose, every 12 weeks while on PD-1 therapy and q3 weeks with ipilimumab
    • High TSH with low free T4 consistent with primary hypothyroidism
    • DDX: secondary hypothyroidism due to hypophysitis, low TSH and low free T4
    • Occasionally thyroiditis with transient hyperthyroidism (low TSH and high free T4) may be followed by more longstanding hypothyroidism (high TSH and low free T4)
    • Other immune-related toxicity?
    • Prior thyroid dysfunction?

    Differential Diagnosis

    What do you suspect is the cause of the fatigue?